Erowid References Database
Helander A, Bradley M, Hasselblad A, Norlén L, Vassilaki I, Bäckberg M, Lapins J.
“Acute skin and hair symptoms followed by severe, delayed eye complications in subjects using the synthetic opioid MT-45”.
Br J Dermatol. 2016 Dec 15.
The introduction of unclassified new psychoactive substances (NPS) on the recreational drugs market through open online sale ('legal highs' or 'Internet drugs') continues unabated and represents a growing health hazard. The use of NPS has resulted in numerous, severe, adverse events and fatalities, due to unintended overdose or unknown toxic side-effects.
To try to find a possible common underlying cause for the skin-hair-eye symptoms complex observed in three men.
From late 2013 to mid-2014, three Swedish men aged 23-34 years with a history of recreational drug use independently presented with similar and very remarkable clinical signs, requiring extensive examination and prolonged treatment.
Common clinical signs included hair depigmentation, hair loss, widespread folliculitis and dermatitis, painful intertriginous dermatitis, dry eyes, and elevated liver enzymes. Two of them also showed transverse white Mees' lines (leukonychia striata) on the fingernails and toenails, suggesting a temporary, drug-induced, disorganized keratinization. The clinical signs gradually disappeared over time. However, later on, two developed severe bilateral secondary cataracts requiring surgery. Because drug tests within the Swedish STRIDA project had demonstrated intake of the NPS opioid MT-45 in all patients, this was suspected to be the common causative agent.
These cases highlight the importance for physicians and health professionals to consider the increasing number of novel, untested recreational drugs, as a potential cause of unusual and otherwise unrecognized clinical signs and symptoms.
© 2016 British Association of Dermatologists.
[ Cite HTML